Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 158, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 27, 2003, 1:43 AM EDT for Calhoun County, Jackson County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 1:43 AM EDT (05:43 UTC)
- Expired
- Aug 27, 2003, 2:30 AM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, MI, Jackson County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2002 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 270543 SVRGRR MIC025-075-270630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 143 AM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 230 AM EDT * AT 141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MARSHALL...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARENGO AROUND 150 AM EDT ALBION AROUND 155 AM EDT HOMER AROUND 200 AM EDT CONCORD...PARMA AROUND 210 AM EDT PULASKI AROUND 215 AM EDT SPRING ARBOR...SANDSTONE AROUND 220 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4240 8497 4223 8508 4197 8443 4219 8429 $$ RJD 93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:22 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 26, 10:22 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1020 PM EDT TUE AUG 26 2003 SURFACE FRONT HAS BEEN SLIPPING SLOWLY SOUTH THROUGH THE CWFA THIS EVENING AND LOOKS BE SITUATED ALONG THE I-94 CORRIDOR. CHANCE FOR SHOWERS AND TSTMS HAS DWINDLED WITH LOSS OF HEATING AND LACK OF SURFACE CONVERGENCE. ALSO UPPER SUPPORT IS LACKING WITH VORTICITY MAXIMA TRACKING SOUTH OF MI. DEW POINTS HAVE BEEN SLOW TO DROP OFF BEHIND THE FRONT AND WINDS HAVE GONE LGT/VRBL...SO AREAS OF FOG LOOK TO BE A GOOD BET OVERNIGHT. MEADE .GRR...NONE.
Hazardous weather outlook, Aug 26, 2:07 PM EDT, 11 hours 36 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 207 PM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT STORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON INTO THE EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE. ALL OF SOUTHWEST LOWER MICHIGAN IS UNDER A SLIGHT RISK FROM THE STORM PREDICTION CENTER. THE MOST LIKELY TIME FOR STORMS TO REDEVELOP AND MOVE THROUGH THE AREA WILL BE BETWEEN 3:00 PM AND MIDNIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO AROUND AND INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL ARE ALSO LIKELY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE FROM THURSDAY EVENING INTO FRIDAY MORNING AS ANOTHER COLD FRONT MOVES INTO THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:27 AM EDT | Special Marine Warning | GRR | 63 min | |
| Aug 27, 1:27 AM EDT | Special Marine Warning | GRR | 63 min | |
| Aug 27, 1:46 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 59 min |
| Aug 27, 2:16 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.